Alert archive / Kansas / River Flood Warnings in 2018
River Flood Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Aug 15, 2018, 1:40 AM CDT for Montgomery County, Wilson County, Kansas. It took effect at Aug 15, 2018, 3:25 AM CDT. It was in force for 8 hr.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 1:40 AM CDT (06:40 UTC)
- In effect from
- Aug 15, 2018, 3:25 AM CDT
- Expired
- Aug 15, 2018, 11:09 AM CDT
- In force
- 8 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Montgomery County, KS, Wilson County, KS
The radar
The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Verdigris River at Independence (IDPK1). The gauge peaked at 31.46 ft at Aug 15, 2018, 5:00 AM CDT.
- Action stage
- 28 ft
- Minor stage
- 30 ft
- Moderate stage
- 47.6 ft
- Major stage
- 53 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07170500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
391
WGUS43 KICT 150640
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Wichita KS
140 AM CDT Wed Aug 15 2018
...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas...
Verdigris River At Independence affecting Montgomery and Wilson
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC125-205-152040-
/O.NEW.KICT.FL.W.0003.180815T1136Z-180816T0015Z/
/IDPK1.1.ER.180815T1136Z.180815T1200Z.180815T1215Z.NO/
140 AM CDT Wed Aug 15 2018
The National Weather Service in Wichita, KS has issued a
* Flood Warning for
The Verdigris River At Independence.
* From this morning until this evening.
* At 1:16 AM Wednesday the stage was 28.6 feet.
* Flood stage is 30.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage early this morning and crest near
30.1 feet this morning. The river will fall below flood stage by late
this morning.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Thu Fri Sat
Independence 30.0 28.6 Wed 01 AM 16.9 4.9 1.7
&&
LAT...LON 3738 9558 3713 9555 3714 9576 3739 9573
$$
KED3 follow-up statements
357
WGUS83 KICT 150829
FLSICT
Flood Statement
National Weather Service Wichita KS
329 AM CDT Wed Aug 15 2018
...The flood warning continues for the following river in Kansas...
Verdigris River At Independence affecting Montgomery and Wilson
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC125-205-152227-
/O.EXT.KICT.FL.W.0003.180815T0825Z-180816T0051Z/
/IDPK1.1.ER.180815T0657Z.180815T0816Z.180815T1251Z.NO/
329 AM CDT Wed Aug 15 2018
The Flood Warning continues for
The Verdigris River At Independence.
* From early this morning until this evening.
* At 3:16 AM Wednesday the stage was 31.1 feet.
* Flood stage is 30.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will crest around 31.2 feet just before dawn
this morning and begin a slow fall to below flood stage by late this
morning.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Thu Fri Sat
Independence 30.0 31.1 Wed 03 AM 14.9 6.3 1.7
&&
LAT...LON 3738 9558 3713 9555 3714 9576 3739 9573
$$
KED012
WGUS83 KICT 151301
FLSICT
Flood Statement
National Weather Service Wichita KS
801 AM CDT Wed Aug 15 2018
...The flood warning continues for the following river in Kansas...
Verdigris River At Independence affecting Montgomery and Wilson
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC125-205-160143-
/O.EXT.KICT.FL.W.0003.000000T0000Z-180816T0143Z/
/IDPK1.1.ER.180815T0657Z.180815T1001Z.180815T1343Z.NO/
801 AM CDT Wed Aug 15 2018
The Flood Warning continues for
The Verdigris River At Independence.
* Until this evening.
* At 7:31 AM Wednesday the stage was 30.5 feet.
* Flood stage is 30.0 feet.
* Minor flooding is occurring.
* Forecast...The river will continue to fall to below flood stage by
later this morning.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Thu Fri Sat
Independence 30.0 30.5 Wed 8 AM 16.6 8.9 1.7
&&
LAT...LON 3738 9558 3713 9555 3714 9576 3739 9573
$$531
WGUS83 KICT 151609
FLSICT
Flood Statement
National Weather Service Wichita KS
1109 AM CDT Wed Aug 15 2018
...The flood warning is cancelled for the following river in
Kansas...
Verdigris River At Independence affecting Montgomery and Wilson
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive into flooded areas or go around barricades. Nearly two
feet of water will carry most vehicles away. Turn around don't drown.
&&
KSC125-205-151639-
/O.CAN.KICT.FL.W.0003.000000T0000Z-180816T0143Z/
/IDPK1.1.ER.180815T0657Z.180815T1001Z.180815T1310Z.NO/
1109 AM CDT Wed Aug 15 2018
The Flood Warning is cancelled for
The Verdigris River At Independence.
* At 11:00 AM Wednesday the stage was 26.9 feet.
* Flood stage is 30.0 feet.
* Fell below flood stage at 8:10 AM Wednesday.
* Forecast...The river will continue to fall to 16.6 feet by Thursday
morning.
&&
FLD OBSERVED FORECAST 7 AM
Location STG STG DAY TIME Thu Fri Sat
Independence 30.0 26.9 Wed 11 AM 16.6 8.9 1.7
&&
LAT...LON 3738 9558 3713 9555 3714 9576 3739 9573
$$
TAVWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Aug 14, 11:50 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 14, 11:50 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Wichita KS 1150 PM CDT Tue Aug 14 2018 .SHORT TERM...(This evening through Friday night) Issued at 259 PM CDT Tue Aug 14 2018 Slow moving upper low currently located over central KS continues to make slow progress across the forecast area this afternoon. Seeing some destabilization to the east-southeast side of the low, which will lead to additional development of showers and thunderstorms for areas east of the KS turnpike this afternoon into this evening, where better low level moisture transport will be located. Scattered showers in the wraparound band to the north and northwest of the low, is associated with a large trowal axis/moisture fetch, with higher precipitable water values actually wrapping around the low into central KS. The main concern this evening/tonight will be continued heavy rainfall potential, as the upper low makes slow progress across the eastern half of the forecast area. Think most locations will see scattered chances of heavy rainfall through the overnight hours, but think the chance for the heaviest rainfall will on the south- southeast side of the upper low (across SE KS) where the better combination of low level moisture transport, modest instability and higher precipitable water values (185-200 percent of normal) will be located. So will go with the highest QPF amounts (1.25 to 1.5 inches possible) for areas east of the KS turnpike overnight, especially for areas closer to the KS/OK border. The rest of the region will see generally lighter amounts between a 0.25 and 0.5 inches, with some pockets of heavier amounts. Southeast KS hasn't seen as much rainfall as portions of central KS, so think localized flooding will be the main concern. Shortwave currently over the northern Rockies will sweep southeast late tonight and into the plains, and help "kick" the upper low to the east of the forecast area early on Wed, with some lingering showers over SE KS for Wed morning. Expect to see some slow clearing for Wed afternoon as remnant low level moisture remains fairly high for lingering cloud cover at least until late Wed afternoon. Weak ridging will move across the forecast area for Thu, which will lead to more seasonal type max temps and allow areas to dry out some. The dry weather from Thu will be short lived, as the northern stream shortwave will help push a frontal boundary south into the forecast area by early on Fri. Medium range models suggest the pattern will remain unsettled for Fri going into the weekend, as this frontal boundary remains somewhat stationary over the area for Fri afternoon through Sat. A little better shear and instability will be available as this front remains over the area, for a strong storm chance as convergence increases along the boundary. Ketcham .LONG TERM...(Saturday through Tuesday) Issued at 259 PM CDT Tue Aug 14 2018 Convective chances shift further west over the high plains for late Sat into early Sun, as a shortwave in the W-NW flow moves out into the plains. As this shortwave moves across the area, expect another shot of heavier showers and storms to move across the forecast area, as the boundary shifts back across the forecast area, with higher precipitable water values returning to the area. With the off and on rain chances, GFS ensemble members suggests the cooler than normal temps will continue for the weekend. Ketcham && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1147 PM CDT Tue Aug 14 2018 Showers and thunderstorms continue to impact parts of southeast KS while clearing was occuring across much of central and south central KS. Given the very moist low levels following the recent rain, there remains some concern that IFR cigs and/or visibilities will develop after 09-10Z, however a light westerly component and some drier air working into central KS may delay or minimize the impact of lower cigs/visibilities. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 67 86 68 91 / 60 10 0 20 Hutchinson 66 85 66 89 / 50 10 10 20 Newton 66 85 66 89 / 50 10 0 10 ElDorado 67 85 66 89 / 60 20 0 10 Winfield-KWLD 68 86 67 90 / 70 10 0 10 Russell 64 85 65 90 / 40 10 10 20 Great Bend 64 85 65 90 / 40 10 10 20 Salina 66 87 66 91 / 40 10 0 20 McPherson 66 85 65 89 / 50 10 0 20 Coffeyville 69 86 68 90 / 80 40 10 10 Chanute 68 85 68 90 / 70 30 0 10 Iola 68 85 67 89 / 70 30 0 10 Parsons-KPPF 69 85 68 90 / 80 40 0 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Ketcham LONG TERM...Ketcham AVIATION...MWM
Hazardous weather outlook, Aug 15, 1:21 AM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 121 AM CDT Wed Aug 15 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-160630- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 121 AM CDT Wed Aug 15 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Heavy rainfall and a flash flood threat will continue to affect Montgomery, Labette and Chautauqua counties through dawn. Otherwise, thunderstorms will linger across the rest of southeast Kansas. A locally strong storm will remain possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms will be possible Wednesday across southeast Kansas. The main hazard will be heavy rainfall with a risk for minor lowland flooding. A locally strong storm will also be possible. Periodic chances for storms will return to the entire area from late Thursday through Sunday. Strong storms and a few severe storms may be possible. Heavy rainfall may also be possible... especially for Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, Aug 14, 11:06 PM CDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1106 PM CDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1103 PM FLASH FLOOD INDEPENDENCE 37.23N 95.71W
08/14/2018 MONTGOMERY KS LAW ENFORCEMENT
FLASH FLOODING CONTINUES IN INDEPENDENCE WITH 1-2 FEET OF
WATER IN MANY AREAS. MAIN STREET AT 12TH TO 14TH IS NOW
CLOSED AND PENNSYLVANIA 900 BLK IS CLOSED.
&&
MWMLocal storm report, Aug 14, 11:23 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1123 PM CDT TUE AUG 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1121 PM FLASH FLOOD INDEPENDENCE 37.23N 95.71W
08/14/2018 MONTGOMERY KS LAW ENFORCEMENT
4 FEET OF WATER AT 13TH AND RAILROAD IN INDEPENDENCE.
HOUSE RESCUES ARE UNDERWAY ON WEST BEECH STREET.
&&
MWMLocal storm report, Aug 15, 12:12 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1212 AM CDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1211 AM FLASH FLOOD INDEPENDENCE 37.23N 95.71W
08/15/2018 MONTGOMERY KS LAW ENFORCEMENT
WATER RESCUES IN THE NW PART OF THE TOWN OF INDEPENDENCE
ALONG WHISKEY CREEK. MULTIPLE REPORTS OF HOUSES FLOODING
AND LAW ENFORCEMENT WAS GOING DOOR TO DOOR WARNING
RESIDENTS.
&&
MWMLocal storm report, Aug 15, 12:16 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1216 AM CDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM FLOOD 5 NW MOUND VALLEY 37.26N 95.47W
08/15/2018 LABETTE KS LAW ENFORCEMENT
6 INCHES OF WATER COVERED 19000TH ROAD BETWEEN FORD AND
GRAY ROADS.
&&
EPSLocal storm report, Aug 15, 12:26 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1226 AM CDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM HEAVY RAIN 4 NW INDEPENDENCE 37.27N 95.77W
08/15/2018 M7.01 INCH MONTGOMERY KS MESONET
MEASURED GAGE SITE REPORT.
&&
KEDLocal storm report, Aug 15, 1:03 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
103 AM CDT WED AUG 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM FLASH FLOOD CHETOPA 37.04N 95.09W
08/15/2018 Labette KS LAW ENFORCEMENT
FLASH FLOODING IN PROGRESS VERY CLOSE TO THE JUNCTION OF
HIGHWAY 166 AND 59TH ROAD. FLASH FLOODING ALSO REPORTED
ON HIGHWAY 160 1/4 MILE EAST OF ELK. BOTH LANES WERE
FLOODED 6 INCHES DEEP OVER A 30-YARD STRETCH WHILE WEST
BOUND LANE WAS FLOODED OVER A 100-YARD STRETCH.
&&
EPSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:03 PM CDT | Flash Flood Warning | ICT | Montgomery | 6 hr |
| Aug 14, 10:55 PM CDT | Flash Flood Warning | ICT | Labette | 8 hr |
| Aug 14, 11:30 PM CDT | Flash Flood Warning | ICT | Chautauqua | 4 hr |
| Aug 14, 11:49 PM CDT | Flash Flood Warning | ICT | Montgomery | 8 hr |
| Aug 15, 7:40 AM CDT | Areal Flood Warning | ICT | Montgomery | 5 hr |
| Aug 15, 7:59 AM CDT | River Flood Warning | ICT | Montgomery | 6 hr |
| Aug 15, 12:22 PM CDT | Areal Flood Warning | ICT | Montgomery | 7 hr |
Nearby
River Flood Warnings in Kansas, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.